Keeping Children Safe

 

Few caregivers are more devoted than parents when caring for a child. Yet, even the most cautious and educated parents will make mistakes when giving medicine to children or fail to protect children from accidental poisonings. Dangerous mistakes with medicines are three times more likely with children than adults,1 and more than half of all accidental poisonings—mostly with medicines—occur in children less than 5 years old.2 The list that follows, although not inclusive, covers ten important safety tips for parents.

Families take medications and vitamins to feel well and to stay well. But did you know that more than 60,000 young children end up in emergency rooms every year because they get into medicines when their parent or caregiver isn’t looking?

Recently we wrote about the tragic death of a 2-year-old child due to an accidental overdose of fentanyl after putting a used patch in his mouth. This was not the first time we wrote about a young child unintentionally gaining access to a powerful medicine. For this reason, we have often emphasized the importance of keeping all medicines up and away and out of reach of young children. But what about older children and teenagers?

Swallowing unintended objects and substances is a pretty common problem among sick patients. For example, patients recovering from anesthesia in a hospital or receiving other sedating medications may not be thinking clearly. These patients may rely more on instinct and grab what they believe has been left for them by their caregivers. However, even patients with a clear mind may simply trust that anything a nurse or physician leaves at the bedside is “safe” or “ready to use.”

Emily Jerry was just two years old when she died from a medication error made by a hospital pharmacy technician in Cleveland. She had undergone surgeries and four rounds of chemotherapy to treat what doctors said was a highly curable malignant tumor at the base of her spine.

On October 14, 2011, The New York Times published a story about a 13- month-old boy who died after swallowing pills from a prescription medicine bottle. His parents had given him the bottle to play with as a rattle, believing he could not open the child-resistant cap.

We received a report from a woman whose child began having seizures while taking a shower. The family immediately called for help. Paramedics took the 11-year-old child to a nearby hospital to be examined. All scans and x-rays were negative. Doctors then ordered blood tests on the child. It was found that the child had an elevated blood alcohol level. This was most likely the cause of the child’s symptoms.

A disturbing trend is occurring in some communities across the US: the “de-nursifying” of schools. As school districts grapple with tight budgets, many nurses have been laid off, and those that remain have been asked to cover multiple schools within the district.

Liquid medicines, especially those required for small children and pets, are often measured using oral syringes. Sometimes, there is a device that comes with the syringe called an adapter. This allows the oral syringe to directly attach to the bottle, eliminating the step of pouring the liquid into a cup for withdrawal by an oral syringe.Using a syringe adapter is a convenient way to accurately measure and administer liquids. However, depending on the actual product, parents should be aware they are not always childproof.

Acetaminophen is the most commonly used medication for pain and fever in infants and children. The drug is commonly known as Tylenol, but it is also widely sold under its generic name acetaminophen. Until just recently, there have been two forms of liquid acetaminophen available, children's, which is 160 mg per 5 mL and infants, which is actually more concentrated at 80 mg per 0.8 mL.

Page 3 of 6

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work